Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 42, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2019, 5:06 PM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2019, 5:06 PM CDT (22:06 UTC)
- Expired
- May 5, 2019, 6:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Barton County, KS, Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 126 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:13 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 5, 3:13 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Wichita KS 313 PM CDT Sun May 5 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 313 PM CDT Sun May 5 2019 Main challenge is the effective frontal boundary placement Tuesday through Wednesday, especially with regard to diurnal surface based convection and severe potential. Otherwise, a good signal for episodic heavy rainfall, mainly nocturnal/early morning both Monday and Tuesday nights somewhere across the forecast area. After a chance for strong to severe surface based convection this evening across western portions of central Kansas, some modest elevated moisture transport later tonight may support scattered convection across the Flint Hills and southeast Kansas. Modest instability and cloud bearing shear combo may support a couple strong storms. The cold front will be the focus for organized convection Monday afternoon/evening. A very unstable airmass is progged ahead of the front with MLCape values at or above 3000 J/KG over south central and southeast Kansas by late afternoon/early evening. Despite modest deep layer shear as shortwave upper ridging moves across the area, it should be sufficient in tandem with frontal convergence/lift to promote sustained/organized updrafts and strong to severe storms. A hail risk initially should transition to down-burst/outflow wind potential into the evening. The main weather hazard looks to shift to locally heavy rainfall later in the evening into a portion of Monday night as the low level jet ramps up over the surface front owing to strong elevated moisture transport and higher precipitable water values. Details beyond Monday night become a bit more uncertain as the extent of prior convection and mesoscale influences will likely determine the effective surface boundary position and focus for the better chances for more robust severe convection. In this regard, prefer a lean toward the NAM in maintaining a more southern position to the front through mid-week. This would likely keep the the best chance for organized severe storms along or just south of the Kansas border on Tuesday afternoon/evening. However, there is another decent signal for elevated convection with embedded heavy rainfall later Tuesday evening/night with stronger moisture transport within the modest low level jet. There remains model consensus in lifting out a moderate strength upper trof across the area during Wednesday. The NAM remains further south with the effective surface front due to prior mesoscale convection/complexes, though possibly creeping into portions of southeast Kansas. The GFS would place most of the forecast area in the juicy/unstable warm sector with a greater risk for a severe event. So a conditional, perhaps higher end severe risk is still possible late Wednesday across portions of far southern Kansas. Darmofal .LONG TERM...(Thursday through Sunday) Issued at 313 PM CDT Sun May 5 2019 Still looks a trend to cooler and generally drier weather for the end of the week with Kansas between influences of a split upper flow regime across the CONUS. KED && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1224 PM CDT Sun May 5 2019 As of mid-day, the convective activity that was slowly making its way across southern Kansas/northern Oklahoma this morning has diminished quite a bit as it entered the forecast area in less favorable environmental parameters to support continued thunderstorm development. Latest satellite and radar imagery shows that the remaining showers/isolated thunder threat will largely miss the TAF sites to the south, though VCSH was inserted for an hour or so for KHUT and KICT as the remnants continue trekking off to the east. As for later today, the main question will be regarding potential storms this evening and overnight tonight. For this TAF issuance, inserted VCTS for now, initially in central Kansas and then for south central/southeast Kansas. The timing and coverage of storms will continue to be monitored and updated as needed with amendments and future issuances this evening. By tomorrow morning, MVFR cigs are expected to overspread much of the area. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 77 59 72 / 30 50 80 40 Hutchinson 58 75 55 69 / 30 50 80 50 Newton 60 75 57 69 / 30 50 80 40 ElDorado 60 77 58 71 / 50 60 80 50 Winfield-KWLD 60 78 60 74 / 40 40 80 40 Russell 56 69 50 62 / 20 60 70 60 Great Bend 56 71 51 64 / 20 50 80 60 Salina 59 73 54 65 / 30 60 80 60 McPherson 58 74 55 68 / 30 60 80 50 Coffeyville 60 79 62 76 / 50 40 80 50 Chanute 59 78 60 73 / 60 60 80 50 Iola 59 78 59 72 / 60 60 80 50 Parsons-KPPF 60 79 60 75 / 60 50 80 50 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...TAV
Hazardous weather outlook, May 5, 3:53 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 353 PM CDT Sun May 5 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 353 PM CDT Sun May 5 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms will be possible this evening generally along and west of the Kansas turnpike. Large hail up to half dollar size and damaging wind gust to 65 mph will be possible. Strong storms with small hail will be possible overnight, mainly east of the Kansas turnpike after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will be possible Monday afternoon and early evening along a southward moving cold front. Large hail will be possible before transitioning to locally damaging wind gusts. Heavy rainfall is also likely Monday evening and into Monday night, mainly across south central and southeast Kansas. Periodic chances for thunderstorms will continue across the entire area Tuesday through Wednesday night. Locally heavy rainfall can be expected with a risk for strong to severe storms. The magnitude and location for the greatest severe risk is a bit uncertain as it will depend on the movement and placement of the surface front wavering across the area. So check back for later updates as confidence on specific details increases in the next couple of days. .SPOTTER INFORMATION STATEMENT... Spotter activation is a remote possibility early this evening across portions of central Kansas, mainly west of highway 14. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 5, 4:58 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
458 PM CDT Sun May 5 2019
KSZ047-048-050-052230-
Ellsworth KS-Rice KS-Barton KS-
458 PM CDT Sun May 5 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Ellsworth County in central Kansas...
Northwestern Rice County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 530 PM CDT.
* At 455 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles southeast of Hoisington...
moving northeast at 20 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hoisington, Claflin, Holyrood, Bushton, Geneseo, Lorraine,
Frederick, Cheyenne Bottoms and Odin.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3870 9859 3870 9849 3874 9849 3854 9811
3840 9842 3836 9864 3849 9880
TIME...MOT...LOC 2157Z 245DEG 12KT 3844 9868
VAUGHANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 4:58 PM CDT | Special Weather Statement | ICT | Barton | 32 min |
| May 5, 5:48 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 57 min |
| May 5, 6:21 PM CDT | Tornado Warning | ICT | Barton, Rice | 39 min |
| May 5, 6:53 PM CDT | Tornado Warning | ICT | Reno, Rice | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.